Missouri, 2018

Strong Wind in Missouri, January 22, 2018

January 22, 2018 · NWS PAH · 11 events in 11 counties and zones

Strong south winds gusted to between 40 and 50 mph during the afternoon hours. The winds shifted into the west-southwest at the same speeds following the passage of an occluded front during the early evening.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south winds gusted to between 40 and 50 mph during the afternoon hours. The winds shifted into the west-southwest at the same speeds following the passage of an occluded front during the early evening. The highest reported gust was 46 mph at the Cape Girardeau and Poplar Bluff airports. A deep surface low pressure center moved east-northeast from the Kansas City area to northern Illinois. The strong winds occurred ahead of and behind a surface occluded front that arced southeast from the low. The presence of a mid-level dry slot allowed sufficient solar warming for the stronger winds to mix down to the surface in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 22, 5:51 AM CST, 6 hours 9 minutes earlier.

Area forecast discussion, Jan 22, 5:51 AM CST, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
551 AM CST Mon Jan 22 2018

.UPDATE...
Issued at 551 AM CST Mon Jan 22 2018

Updated Aviation Discussion for 12Z TAFs.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 251 AM CST Mon Jan 22 2018

A band of heavy showers with some embedded thunderstorms has entered
our western-most counties as of 2 AM. Some bowing segments within
the line are currently noted, so can't rule out a strong storm in
our far west counties, capable of transferring some of the strong
winds aloft to the surface (LLJ starting to ramp up with winds of
55-60+ kts expected at 850mb). Any surface instability resides
down in Arkansas, where some stronger convection is currently
noted within this band moving eastward. Overall what little
elevated instability there is wanes heading into the morning
hours. The timing of this convection through the area continues on
track, with clearing from west to east from 12z to 18z.

A nice dry slot moves in during the late morning and afternoon
hours, with breezy conditions and warm temperatures. Nudged highs up
a bit closer to MOS guidance, given that we no longer have any snow
cover and we will have good mixing during the day.

Upper low currently over Kansas will push east into the Great Lakes
region by Tuesday morning. Guidance continues to indicate a
secondary band of convection developing closer to the upper low
later this afternoon, but it should largely stay to our north. May
see some wrap around showers on the backside of the low spread into
our far northern counties during the evening/overnight hours.
Otherwise dry conditions for much of the area after this initial
band of convection moves through this morning.

Should still have a decent pressure gradient on Tuesday to result in
a healthy wind, although winds won't be near as strong as today.
Also expecting a good amount of cloud cover on the backside of the
system. Temperatures will be quite a bit cooler, back closer to
normal for this time of year in the 40s during the day on Tuesday
and Wednesday.

.LONG TERM...(Thursday through Sunday)
Issued at 251 AM CST Mon Jan 22 2018

Thursday into Thursday night continues to look dry with unseasonably
warm temperatures as south winds ahead of our next weather system
pump warm air north.  GFS and ECMWF remain in decent general
agreement on the approach and passage of a cold front Friday night
into Saturday, though GFS is now about 6 hours faster than the
ECMWF.  GFS brings the front into western potions of the PAH
forecast area by 12z Saturday, and the ECMWF holds off until closer
to 18z. The latest ECMWF run is very similar to its 00z run
yesterday, and prefer to lean toward its timing due to the
consistency.  The overall solution indicates showers will spread
across the PAH forecast area Friday night, with numerous and more
substantial showers expected late Friday night and through the day
Saturday, tapering off from west to east Saturday night.  Looking at
several instability parameters, do not see a reason to include
thunder at this time.

High pressure will build in behind the front for Sunday, leading to
dry conditions.  Cooler air will filter into our region, and we
should see near seasonal temperatures.

&&

.AVIATION...
Issued at 551 AM CST Mon Jan 22 2018

Band of showers and embedded thunderstorms continues to move east
across the area, with gusty winds extending out ahead of it. Some
IFR/MVFR vsby reductions noted with this convection as well. This
activity will continue to end from west to east through late
morning. Some MVFR cigs are expected for a short while behind the
main band of showers. Main concern through the day will be gusty
south/southwest winds of 25-30kts, possibly higher. Some decrease
in speed expected this evening/overnight, but still remaining
quite gusty. Mid cloud deck creeps back in this evening, with
guidance suggesting lowering to low VFR or high end MVFR towards
end of period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Jan 22, 3:42 AM CST, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
342 AM CST Mon Jan 22 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
342 AM CST Mon Jan 22 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a small chance of thunderstorms across much of the area
this morning. Locally heavy rainfall is the main hazard.
Gusty winds of 30 to 35 mph can also be expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Bollinger forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Butler forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Cape Girardeau forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Carter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Mississippi forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
New Madrid forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Perry forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Ripley forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Stoddard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
January 22, 12:00 PM CST to 11:30 PM CST
Where
Wayne forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732805, 732806, 732807, 732808, 732809, 732810, 732811, 732812, 732813, 732814, 732815.